Alert archive / Tennessee / Wind Advisories in 2008
Wind Advisory 17, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Oct 24, 2008, 3:43 PM EDT for 5 counties in Tennessee. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2008, 3:43 PM EDT (19:43 UTC)
- Expired
- Oct 24, 2008, 6:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 632 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMRX 241943 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 343 PM EDT FRI OCT 24 2008 ...STRONG AND GUSTY WINDS DIMINISHING ACROSS THE REGION... .A LARGE LOW PRESSURE SYSTEM WAS MOVING NORTHEAST TOWARD THE WESTERN GREAT LAKES THIS AFTERNOON. PRESSURE GRADIENTS WERE WEAKENING ACROSS THE SOUTHERN APPALACHIANS WITH GUSTY WINDS JUST LINGERING OVER THE HIGHER ELEVATIONS OF THE SMOKY MOUNTAINS THIS AFTERNOON. THESE STRONG AND GUSTY SOUTHERLY WINDS WILL BECOME VARIABLE AT 5 TO 15 MPH BY THIS EVENING. OTHERWISE...THE WIND ADVISORIES THAT WERE IN EFFECT ELSEWHERE HAD BEEN CANCELLED. TNZ041-043-072-074-087-242200- /O.CAN.KMRX.HW.W.0008.000000T0000Z-081024T2200Z/ /O.NEW.KMRX.WI.Y.0017.081024T1943Z-081024T2200Z/ COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE- INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...CADES COVE... GATLINBURG...COKER CREEK 343 PM EDT FRI OCT 24 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. THE HIGH WIND WARNING HAS BEEN CANCELLED. STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT THE MOUNTAINS AND FOOTHILLS FOR THE REST OF AFTERNOON. WINDS WILL BLOW AT 20 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH AT TIMES. A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$ NCZ060-061-TNZ018-040-042-044>047-071-073-086-101-102-242045- /O.CAN.KMRX.WI.Y.0016.000000T0000Z-081024T2200Z/ CHEROKEE-CLAY-JOHNSON-NORTHWEST COCKE-NORTHWEST GREENE- WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT- NORTH SEVIER-NORTHWEST MONROE-WEST POLK-EAST POLK- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... NEWPORT...GREENEVILLE...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...MARYVILLE...SEVIERVILLE...MADISONVILLE...BENTON... DUCKTOWN 343 PM EDT FRI OCT 24 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND ADVISORY. STRONG AND GUSTY SOUTHERLY WINDS HAD DIMINISHED THIS AFTERNOON... ALLOWING THE WIND ADVISORY TO BE CANCELLED. $$ TG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 24, 3:34 PM EDT, 9 minutes earlier.
Area forecast discussion, Oct 24, 3:34 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT FRI OCT 24 2008
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...OBSERVATIONS ACROSS THE
REGION SHOW SUSTAINED SPEEDS AND GUSTS HAVE DIMINISHED...WITH VAD
WIND PROFILES (VWP) FROM AREA RADARS SHOWING WIND DIRECTIONS TURNING
SOUTHERLY IN THE LOWER LEVELS. KHTX AND KJKL VWPS SHOW SURFACE WINDS
HAVE SHIFTED TO THE NW OR N. THUS...THINK THAT MOUNTAIN WAVE
CONDITIONS HAVE LESSENED ENOUGH TO DROP WIND ADVISORY FOR BULK OF
THE AREA...AND ALSO TO DOWNGRADE THE HIGH WIND WARNING AREA TO A
WIND ADVISORY (HIGHER TERRAIN FROM MONROE CO NE TO GREENE CO).
PRECIPITATION THUS FAR HAS MAINLY BEEN AROUND 1/10 INCH TO LESS THAN
1/2 INCH...AS DOWNSLOPING HAS BEEN A FACTOR FROM CENTRAL VALLEY
NORTHWARD. AREA OF MODERATE SHOWERS ASSOCIATED WITH OCCLUDED FRONT
DOES CONTINUE TO SPREAD SLOWLY ENE...SO MANY AREAS WILL AT LEAST GET
SOME MEASURABLE RAINS INTO THE EVENING HOURS. ADJUSTED POP GRIDS UP
A BIT EARLY TONIGHT IN LINE WITH LATEST MOS POPS AND TO BETTER MESH
WITH GRIDS FROM EASTERN NEIGHBORS. CLOUDS AND WINDS EARLY TONIGHT
SEEMED TO FAVOR MILDER MINS WHERE SLIGHT MOS DIFFS WERE NOTED.
FOR SATURDAY...LINGERING CLOUDINESS OVER NE TN AND SWRN VA...WHERE
VERY LOW POPS WERE CARRIED JUST IN THE MORNING...THEN CLOUDS
DECREASE ACROSS THE REGION. WESTERLY LOW LEVEL FLOW AND SOME
CLEARING SUPPORTED GENERALLY A BLEND OF MOS FOR MAX TEMPS. DRY AND
MOSTLY CLEAR SATURDAY NIGHT INTO SUNDAY. NEARLY ZONAL FLOW ALOFT
SUNDAY WITH MAX TEMPS VERY NEAR OR JUST A DEGREE OR TWO ABOVE CLIMO.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...ECMWF GENERALLY ACCEPTED
WHICH INDICATES UPPER TROF DEEPING AS IT DROPS SOUTHEAST IN CLIPPER
LIKE FASHION THROUGH THE NORTH CENTRAL STATES INTO THE SOUTHEASTERN
U.S. SUNDAY NIGHT INTO MONDAY. PLENTY OF VORTICITY AND UPSLOPE WEST
TO NORTHWEST FLOW ALONG WITH A BIT OF LOW AND MID LEVEL MOISTURE.
KEPT A SLIGHT CHANCE POP IN THE HIGHER TERRAIN FOR SPRINKLES AND
MAYBE EVEN A SNOWFLAKE AT THE TOP OF THE SMOKIES. ANOTHER VORT RIPS
SOUTHEAST INTO THE SOUTHERN APPALACHIANS LATER MONDAY NIGHT INTO
TUESDAY AS THE ONSLAUGHT OF MODIFIED ARCTIC AIR CONTINUES TO STREAM
SOUTHWARD IN AN EFFORT TO BALANCE THE ATMOSPHERE AS THE EARTHS
INCLINATION TO THE SUN CHANGES TO ALLOW FOR INCREASINGLY LIMITED
INSOLATION. MOISTURE LIMITED AT THIS TIME AND SO USED A SLIGHT
CHANCE OF FLURRIES IN THE TERRAIN AREAS OF SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE. FOLLOWING THE COLD UPPER TROF WEDNESDAY THROUGH
FRIDAY THE FORECAST REMAINS DRY AS THE MEAN FLOW SHIFTS MORE TO A
WESTERLY DIRECTION ALLOWING FOR THE CHANCE TO VERY SLOWLY RECOVER TO
TEMPERATURES CLOSER TO NORMAL BY THE END OF THE WORKWEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 46 65 41 71 44 / 20 0 0 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 45 62 40 69 42 / 70 0 10 0 10
OAK RIDGE, TN 44 63 40 69 42 / 70 0 10 0 10
TRI CITIES AIRPORT, TN 46 62 36 65 40 / 100 10 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST
MONROE.
VA...NONE.
&&
TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 9:52 AM EDT | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 4 more | 6 hr |
| Oct 24, 11:04 AM EDT | High Wind Warning | MRX | Blount, Cocke, Greene, Monroe, Sevier | 5 hr |
Nearby
Wind Advisories in Tennessee, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.